Indiana, 2009

Flooding in Indiana, May 9 to 17, 2009

May 9 to 17, 2009 · NWS PAH · 3 events in 3 counties and zones

Several rounds of heavy rain over much of the Ohio River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$40,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain over much of the Ohio River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April. Several of these events produced very heavy rainfall. Rainfall was one to two inches above normal in most spots for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 9, 5:55 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, May 9, 5:55 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
655 AM CDT SAT MAY 9 2009

.UPDATE...
UPDATED FOR 12Z AVIATION FORECAST DISCUSSION.

&&

.DISCUSSION...
ONGOING CONVECTION LOOKS TO AFFECT SRN/SERN COUNTIES THIS AM. NAM
APPEARS TO BE MODELLING IT WELL ENOUGH...SO TAKING ITS SOLUTION
GIVES A DRY LULL THIS PM AS THE BOUNDARY LAYS OUT...THEN WOBBLES
BACK WITH POPS ACROSS OUR SOUTH AGAIN TONIGHT. THE MODELS HANG IT
UP ON/ACROSS ESP OUR SOUTH W/SMALLISH POPS SAT NIGHT-SUN NIGHT. ON
MONDAY A BUCKLE IN THE UPPER FLOW ALLOWS ENOUGH ENERGY TO MOVE THE
BOUNDARY OFF FURTHER TO THE SOUTH...WHICH SHOULD RESULT IN DRIER
AIR WORKING ACROSS THE FA MON-TUE. IT DOES APPEAR IT WILL BE
SHORT-LIVED...HOWEVER...AS THE ZONAL FLOW PATTERN ALLOWS FOR A
FAIRLY QUICK MID WEEK APPROACH OF ANOTHER SYSTEM. THIS MEANS POPS
RETURNING BY TUE NIGHT AND LASTING THRU SYSTEM PASSAGE SOMETIME
THURSDAY OR THURSDAY NIGHT...THE ECMWF/GFS OFFERING SLIGHTLY
DIFFERENT TIMING AND WE CHOOSING TO TAKE THE MID GROUND APPROACH.
FOLLOWING HPC GUIDANCE/COLLAB PIC...WED NIGHT APPEARS TO BE THE
BEST CHC POP WITH THE WINDDOWN OCCURRING THU-THU NIGHT.

PRETTY CLOSE TO CLIMO NORM TEMPS ARE EXPECTED THRU THE
PERIOD...SAVE FOR MID WEEK NEXT WHEN SOME WARMING AHEAD OF THAT
NEXT SYSTEM COULD PUSH TEMPS UP SLIGHTLY ABOVE NORMS.

&&

.AVIATION...
VSBYS/CIGS MAY BE RESTRICTED TO MVFR OR IFR LEVELS EARLY THIS
AM...MAINLY AT KEVV/KOWB. FRONTAL BOUNDARY KICKING OFF SCT SHRA
AND ISOLD TSRA...SO MADE MENTION OF A VCSH AT KCGI/KPAH...BUT MAY
NEED TO ADD THIS MENTION TO KEVV/OWB SOON LOOKING AT CURRENT RADAR
PIC. WE SHOULD SEE A GENERAL IMPROVING TREND FOR CLOUDS/VSBYS BY
LATE MORNING AS NORTHWEST WINDS BECOME PREVALENT BEHIND THE FRONT.
MAY SEE SOME LIGHT FOG LATE IN THE PERIOD...MAINLY AT KCGI.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 9, 2:55 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CDT SAT MAY 9 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
355 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS MAINLY SOUTHERN KENTUCKY
AND SOUTHERN-MOST SOUTHEAST MISSOURI TONIGHT. HEAVY RAIN AND
LIGHTNING WILL BE THE PRIMARY HAZARDOUS WEATHER THREATS ASSOCIATED
WITH ANY STORMS.

MANY AREA RIVERS WILL CONTINUE MINOR TO MODERATE FLOODING. REFER
TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR MORE DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY NIGHT THROUGH
THURSDAY NIGHT. THE BEST CHANCE OF STORMS AT THIS TIME LOOKS TO BE
WEDNESDAY NIGHT...WHEN LIGHTNING AND HEAVY RAINS WILL BE THE
PRIMARY HAZARDOUS WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 9, 7:40 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 AM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 NE HOPKINSVILLE       36.89N 87.45W
05/09/2009  M2.62 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            RAINFALL TOTAL FROM 10 PM CDT ON MAY 8TH THROUGH 800 AM
            CDT ON MAY 9TH. 24 HOUR TOTAL 3.40 INCHES SINCE 8 AM CDT
            MAY 8TH.

0700 AM     HEAVY RAIN       4 S HERNDON             36.65N 87.60W
05/09/2009  M3.82 INCH       CHRISTIAN          KY   CO-OP OBSERVER

            24 HOUR TOTAL FROM 7 AM CDT MAY 8TH THROUGH 7 AM CDT MAY
            9TH.

0700 AM     HEAVY RAIN       CADIZ                   36.87N 87.82W
05/09/2009  M3.77 INCH       TRIGG              KY   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL FROM 7 AM CDT MAY 8TH THROUGH 7 AM
            CDT MAY 9TH.

0700 AM     HEAVY RAIN       MAYFIELD                36.74N 88.65W
05/09/2009  M3.20 INCH       GRAVES             KY   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL FROM 7 AM CDT MAY 8TH THROUGH 7 AM
            CDT MAY 9TH.

0700 AM     HEAVY RAIN       COBB                    37.02N 87.76W
05/09/2009  E1.89 INCH       CALDWELL           KY   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL FROM 7 AM CDT MAY 8TH THROUGH 7 AM
            CDT MAY 9TH.

0700 AM     HEAVY RAIN       DONIPHAN                36.62N 90.82W
05/09/2009  E5.03 INCH       RIPLEY             MO   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL FROM 7 AM CDT MAY 8TH THROUGH 7 AM
            CDT MAY 9TH.

0700 AM     HEAVY RAIN       AURORA                  36.78N 88.14W
05/09/2009  E4.34 INCH       MARSHALL           KY   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL FROM 7 AM CDT MAY 8TH THROUGH 7 AM
            CDT MAY 9TH.

0700 AM     HEAVY RAIN       4 SW CADIZ              36.83N 87.87W
05/09/2009  M2.65 INCH       TRIGG              KY   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL FROM 7 AM CDT MAY 8TH THROUGH 7 AM
            CDT MAY 9TH.

&&

SMITH
Local storm report, May 9, 10:39 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1139 AM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     DOWNBURST        1 N SMITHLAND           37.15N 88.40W
05/08/2009                   LIVINGSTON         KY   NWS STORM SURVEY

            AN 80 MPH MICROBURST PRODUCED A ONE HALF MILE WIDE PATH
            OF DAMAGE FOR APPROXIMATELY ONE HALF MILE IN LENGTH. ONE
            POORLY TIED DOWN MOBILE HOME WAS MOVED SEVERAL FEET. TWO
            METAL SHEDS WERE BLOWN DOWN. A NUMBER OF TREES WERE
            EITHER SNAPPED IN TWO OR UPROOTED.

&&

SMITH
Local storm report, May 9, 10:47 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 AM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 NW NEW CONCORD        36.64N 88.12W
05/09/2009  E2.77 INCH       CALLOWAY           KY   CO-OP OBSERVER

            24 HOUR RAINFALL ENDING AT 7 AM CDT.

&&

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Warrick

When
May 9, 12:00 PM CST to May 16, 9:00 PM CST
Where
Warrick County, 0.44 mi S of Newburgh to 0.85 mi SSW of Newburgh
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.944, -87.420

Minor flooding of the Ohio River occurred. At the Newburgh gage, where flood stage is 38 feet, the river crested at 41.90 feet on the 13th. Agricultural bottomland and low-lying areas were flooded.

Flood, Spencer

When
May 9, 12:00 PM CST to May 16, 9:00 PM CST
Where
Spencer County, 3.6 mi ENE of Grandview to 3.56 mi NNE of Grandview
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.944, -86.916

Minor flooding of the Ohio River occurred. At the Newburgh gage in Warrick County, where flood stage is 38 feet, the river crested at 41.90 feet on the 13th. Agricultural bottomland and low-lying areas were flooded.

Flood, Posey

When
May 9, 9:00 PM CST to May 17, 10:00 AM CST
Where
Posey County, 0.6 mi WSW of Mt Vernon to 1.26 mi SW of Mt Vernon
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.925, -87.909

Minor flooding of the Ohio River occurred. At the Mount Vernon gage, where flood stage is 35 feet, the river crested at 40.5 feet on the 14th. Farmland and some main roads were flooded in places southwest and west of Mt. Vernon. Agricultural bottomland and low-lying areas were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166068, 166069, 166070.